Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Cheyenne, WY

June 9, 2004Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 9, 2004, 7:11 PM MDT for Morrill County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 7:11 PM MDT (01:11 UTC)
Expired
Jun 9, 2004, 8:15 PM MDT
In force
64 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 6:40 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1957 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS55 KCYS 100111
SVRCYS
NEC123-100215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
710 PM MDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 815 PM MDT

* AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES SOUTHEAST OF BROADWATER...OR ABOUT 29
  MILES NORTHEAST OF SIDNEY...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROADWATER BY 745 PM MDT

LAT...LON 4145 10277 4165 10295 4176 10270 4166 10263
          4144 10263

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:00 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 2:00 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT WED JUN 9 2004

.SHORT TERM...TNGT AND THU...THE CWA IS UNDER A SLIGHT RISK FOR SVR
TSTMS THIS EVENG. A DEEP UPPR LVL COLD TROF OVR CEN CA IS EXPECTED
TO FILL AND DRIFT TO WRN WY BY THU PM. IN ADVANCE OF THE TROF
UPSLOPE LOW LEVEL WINDS WILL CONTINUE TO PUMP MOISTURE INTO THE CWA
TONIGHT. SAT PIX ATTM SHOW RAPID EROSION OF THE LOW LVL CLDS AND FOG
IN SE WY AND WRN NE WITH SFC DWPNTS GREATER THAN 60 FEEDING INTO THE
NE PNHLD. PCPN WATER IS ABOUT 150 PCNT OF NORMAL. PROJECTED CAPE AND
LI WILL BE SUFFICIENT FOR SVR WX INTO EVENING HRS TNGT MAINLY
EXTREME SE WY AND INTO THE NE PNHDL. THE PROBLEM WILL BE GETTING
SUFFICIENT SFC HEATING WED AFTERNOON. A COLD FRONT ASSOCIATED WITH
THE UPPR LEVEL LOW WILL MOV THRU SE WY BY THU AM BRINGING DOWNSLOPE
SW-NW SFC WINDS AND LESS OF A THREAT FOR TSTMS ACROSS SE WY THU.
THERE WILL REMAIN A RISK FOR SVR TSTMS THE ERN PORTIONS OF THE NE
PNHDL AGAIN THU PM. SLIGHTLY COOLER ACROSS THE CWA THU AND WINDY IN
OPEN AREAS WEST OF THE FRONT.

.LONG TERM...BREEZY DOWNSLOPE WINDS ACROSS THE CWA FRIDAY WILL LIMIT
THE THUNDERSTORM THREAT.  THE CONVERGENCE AREA SHOULD MOVE EAST INTO
CENTRAL NE.  THE ASSOCIATED SLOW MOVING UPPER LOW WILL GENERATE
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AND WESTERN WYOMING FRIDAY
AND OVER SOUTHERN WYOMING AND THE SOUTHERN NE PANHANDLE SATURDAY
AFTERNOON THROUGH SUNDAY AFTERNOON.  A STRONG UPPER RIDGE BUILDS
OVER THE ROCKY MOUNTAINS MONDAY THOUGH THE REMAINDER OF THE WEEK.
THE MAJORITY OF THE PRECIPITATION WILL BE CONFINED TO THE SOUTH OF
WYOMING AND NEBRASKA...GENERALLY KANSAS...COLORADO...AND NEW
MEXICO.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

WTP-ST/DCC-LT
Hazardous weather outlook, Jun 9, 9:26 AM MDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
926 AM MDT WED JUN 9 2004

NEZ001>003-019>021-054-055-WYZ059>070-101105-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
926 AM MDT WED JUN 9 2004

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE AREA.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING ACROSS MUCH OF THE AREA...ESPECIALLY EAST
OF THE LARAMIE RANGE.  THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE
LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS CAN BE EXPECTED ON SUNDAY...ACROSS
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.

.SPOTTER ACTIVATION STATEMENT...SPOTTER ACTIVATION WILL BE LIKELY
THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTHEAST WYOMING AND
THE NEBRASKA PANHANDLE.

WTP

In the hours before

Special weather statement, Jun 9, 1:54 PM MDT, 5 hours 17 minutes before
TORNADO WATCH SAFETY STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
155PM MDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.

A TORNADO WATCH MEANS THAT WEATHER CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS PRODUCING TORNADOES TO FORM WITHIN THE WATCH AREA
DURING THE SPECIFIED TIME PERIOD.

NOW IS THE TIME TO PREPARE IN THE EVENT A TORNADO FORMS OVER YOUR
AREA.  BE SURE TO KNOW THE SAFEST INTERIOR SHELTER AND THE BEST
ROUTE TO THAT SHELTER.  WHEN A WARNING IS ISSUED...GO TO THAT
SHELTER RIGHT AWAY.  A SAFE SHELTER SHOULD BE AN INTERIOR PORTION OF
A BUILDING...AN AREA WITH AS MANY WALLS AS POSSIBLE...AND AWAY FROM
ALL WINDOWS.

IF CAUGHT OUTSIDE OR IN A VEHICLE...BE PREPARED TO SEEK A LOW
LYING AREA AND OUT OF THE CAR IF A TORNADO FORMS NEAR YOUR LOCATION.
KNOW THE LOCATION OF YOUR FAMILY AND HAVE A WAY TO CONTACT THEM IN
THE EVENT OF A TORNADO.  ALSO...MAKE SURE TO HAVE ACCESS TO A
BATTERY POWERED RADIO TO TAKE WITH YOU IN YOUR SAFE SHELTER.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL RADIO OR TELEVISION
STATIONS ON THE DEVELOPING POSSIBLE TORNADO EVENT.

WTP
Special weather statement, Jun 9, 6:54 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
654 PM MDT WED JUN 9 2004

NEZ001-019-020-054-055-WYZ059-060-063>070-100200-
BANNER-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-GOSHEN-KIMBALL-
LARAMIE RANGE-LARAMIE VALLEY-NIOBRARA-NORTH LARAMIE RANGE-
PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-SNOWY RANGE-
INCLUDING THE CITIES OF...CHEYENNE...DOUGLAS...KIMBALL...LARAMIE...
LUSK...SCOTTSBLUFF...SIDNEY...TORRINGTON AND WHEATLAND
654 PM MDT WED JUN 9 2004

...TORNADO WATCH CANCELLED FOR PORTIONS OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE...

THE TORNADO WATCH HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE NIGHT...BUT THESE ARE NOT EXPECTED TO BECOME
SEVERE.

AN EXCEPTION IS IN THE WESTERN NEBRASKA PANHANDLE COUNTIES OF
CHEYENNE...MORRILL...AND BOX BUTTE...WHERE A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 11 PM MDT.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:53 PM MDTSevere Thunderstorm WarningCYSBox Butte37 min
Jun 10, 2:29 PM MDTTornado WarningCYSBox Butte61 min
Jun 10, 2:45 PM MDTSevere Thunderstorm WarningCYSDawes60 min
Jun 10, 3:15 PM MDTSevere Thunderstorm WarningCYSMorrill60 min
Jun 10, 3:28 PM MDTSevere Thunderstorm WarningCYSBox Butte62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.